Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 181, NWS Columbia, SC

August 17, 2003McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2003, 9:55 PM EDT for McCormick County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 9:55 PM EDT (01:55 UTC)
Expired
Aug 17, 2003, 10:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County McCormick County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180155
SVRCAE
SCC065-180245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
954 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 PM EDT.

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF MCCORMICK..MOVING
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    MCCORMICK.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3420 8246 3406 8259 3373 8218 3395 8207

RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 7 hours 7 minutes earlier.

Area forecast discussion, Aug 17, 2:48 PM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SUN AUG 17 2003

MODELS ARE BECOMING VERY PROGRESSIVE WITH SHORT WAVES OVER THE NEXT
7 DAYS. FRONT IS FORECAST TO MOVE INTO THE AREA AND STALL OUT AS
AREA OF HIGH PRESSURE WILL DOMINATE THE NE PORTION OF THE US.
FORECAST PROBLEM WILL BE LOCATION AND TIMING OF WEAK IMPULSES MOVING
ALONG THE FRONT. WILL KEEP IN SLIGHT CHANCE DURING THE WEEK WITH A
STRONGER FRONT EXPECTED TO MOVE IN HERE LATE SAT. WENT CHANCE POPS
DURING THIS TIME. THIS FRONT IS ALSO EXPECTED TO HANG UP JUST SOUTH
OF THE CWA FOR NEXT WEEKEND. TEMPS WILL NEAR NORMAL WITH NEAR NORMAL
PRECIP EXPECTED. WENT WITH THE GFS MODEL FOR THE ENTIRE FORECAST
PERIOD.

CAE   73  89  73  90 /  40  20  10  20
AGS   71  90  71  91 /  40  20  10  20
SSC   73  89  72  90 /  40  20  10  20
OGB   73  89  73  90 /  40  20  10  20

.CAE...
GA...NONE.
SC...NONE.

JDB
Hazardous weather outlook, Aug 17, 5:00 AM EDT, 16 hours 55 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. THE
APPROACH OF A COLD FRONT AND ASSOCIATED STRONG UPPER-LEVEL
DISTURBANCE PLUS DIURNAL HEATING WILL HELP CAUSE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. MOST OF THE THUNDERSTORMS WILL OCCUR LATE
THIS AFTERNOON OR EARLY TONIGHT. A FEW LOCATIONS MAY EXPERIENCE A
SEVERE THUNDERSTORM WITH WIND GUSTS GREATER THAN 60 MPH AND HAIL
NEAR THREE-QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...SHOULD
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EVENING.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:50 PM EDTSevere Thunderstorm WarningCAEClarendon40 min
Aug 18, 6:11 PM EDTSevere Thunderstorm WarningCAECalhoun49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.